Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Urologist   »  

Frequent urination. Prostate examination normal. Continue vesicare? Advise?

User rating for this question
Very Good
Answered by

Practicing since : 1995
Answered : 517 Questions
Dear Doc, I'm 42 years male. I've been having frequent urination symptoms since approximately two months now. My PCP performed basic urine analysis, blood work, and physical examination of my prostate, and they were all normal. I was suggested to do kegel exercises and also initially put on Ditropan extended release tablet (5 mg) for one week. The symptoms continued to be on and off. I occasionally felt a dull ache down below which subsided by itself. I later went to a urologist, who did not seem to think i needed other tests based on his examination and the lack of symptoms during that visit. However, he thought it could be prostatitis and i was asked to take ibuprofen and ditropan for 1 week. Again, the symptoms did not subside. Most recently, I was put on Vesicare 5 mg tablet 1 per day. It's been 4 days, but i still have the frequent urges to go. I am not sure what to do next? Should i continue the full 30 day dosage of Vesicare or take a higher dosage per day (like 10 mg per day) OR any other steps? I currently drink 2 cups of coffee a day, i dont smoke or drink alcohol, but eat spicy foods (only vegetarian). Please advise. Sincerely, XXXXXXX
Posted Sun, 15 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. V. Sasanka 3 hours later
Thanks for posting your query.
The symptoms that you have outlined are not unusual in educated young males who typically are upwardly mobile and anxious. We have also seen an association of these symptoms with a condition called irritable bowel syndrome.
However, rather than labelling them as such, we might need to investigate to rule out a more serious condition. For example, you might need to get an investigation called Transrectal ultrasound especially when another urologist has already suspected prostatitis.
However, do not worry about your problem too much, and see if you can learn some relaxation exercises which often give considerable benefit. Yoga is very useful, and you should try and start practicing yoga with a dedicated yoga teacher.
You have been placed on ditropan, but if you are not happy with it, you can ask your urologist to replace it with another newer medication from the same class of drugs called anti-muscarinics which reduce bladder irritability, and reduce urinary urgency, frequency, precipitancy and may combine it with another group of medication called alpha-blockers which relax the bladder neck and prostate region.
I would suggest the following:
•     Eat well, sleep well and relax
•     Continue the medication for the duration explained by the doctor, and you will find that the problem slowly becomes less and less bothersome.
•     Try and avoid coffee: it does cause an increase in urinary frequency and urgency.
I hope I have answered your query. Please accept my answer if you have no further queries. Let me know if you have any further doubts.
Above answer was peer-reviewed by
Follow-up: Frequent urination. Prostate examination normal. Continue vesicare? Advise? 11 hours later
Thanks for your response, Dr. Sasanka. Just wondering what the reasons for prostatitis? Is it heriditary OR due to some infection? Please advise.
Actually, I am now taking a different medication, namely Vesicare (Solifenacin) 5 mg tablet, 1 per day. I am now on day 5 of this new medication. The occurence of symptoms is somewhat odd, on one day, the frequency is very high, and the next it is normal, and alternates. It tends to flare up more when i get anxious or worried, and not busy. The less i want to think about it, but end up worrying more.

Thanks again
Answered by Dr. V. Sasanka 9 hours later

When a patient is diagnosed with prostatitis, the tests that are done are usually to find if there is an acute infectious element or if the disease is well established (chronic). That is the reason you might be asked to undergo a scan or cystoscopy.

Once in a while, all the features of prostatitis exist but urine shows no significant anomaly and USG (ultrasound) Scan reveals normal appearing prostate. We call it non-bacterial prostatitis, and it could be the result of an auto-immune reaction of the body in response to some minor antigen.

But as you have noted yourself, anxious persons tend to have periodic exacerbations, and that is the reason I have pointedly suggested that you learn to relax and specifically yoga because it can produce wonders.

You need to realize that this is not a life threatening illness, more of an inconvenience and source of bother, and taking time off from daily grind to learn a new hobby such as gardening or spending time with family and pets might be very beneficial. You might find features of Irritable Bowel Syndrome also improving as well.

Vesicare is in my opinion definitely better that Ditropan, and if the control of symptoms is inadequate, you could combine it with a member other groups of drugs called alpha-blockers. All said and done, the treatment for this condition should be highly individualized, and what works well for one person might not do so for the next.

Let me know if I have helped you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor